Impact of Chemotherapy-Induced Nail Changes on Quality of Life: A Cross-Sectional Study from a Tertiary Care Centre
Related Experiment Video
Updated: Jun 17, 2025

Nerve Excitability Assessment in Chemotherapy-induced Neurotoxicity
Published on: April 26, 2012
Madhvi Trivedi1, Rajesh D Mehta1, B C Ghiya1
1From the Department of Dermatology Venereology and Leprosy, Sardar Patel Medical College, Bikaner, Rajasthan, India.
Background:
Chemotherapy has increased survival rate in patients but is associated with systemic as well as cutaneous adverse effects. Among cutaneous adverse effects, nail changes caused by chemotherapy are often overlooked. But these changes are a major cause of cosmetic concern and negatively affect the quality of life (QoL) of patients.
Aim:
This study was conducted to evaluate the impact of chemotherapy-induced nail changes on QoL of patients with malignancy and to compare the severity of impact on QoL in various nail changes.
Materials And Methods:
This hospital-based cross-sectional observational study was conducted for a period of 12 months. Only patients on chemotherapy who developed nail changes were included in the study. A nail-specific QoL questionnaire was used. Statistical analysis was conducted to evaluate the impact of nail changes on QoL.
Results:
The mean QoL score of 188 patients was 32.37 ± 7.9. The mean QoL score of females was more than that of males. QoL was statistically more significant in younger age groups [<20 years: 46.71 ± 1.7] (P < 0.001). Patients with pigmentary nail changes (melanonychia and leukonychia) had more significant impact on QoL (P < 0.001).
Conclusion:
There is a significant impact of chemotherapy-induced nail changes on QoL of patients leading to psychological distress, reduced self-confidence and social limitation. This highlights the importance of proper counselling of patients beforehand regarding the possibility of associated nail changes during and after the chemotherapy regimens.
Related Concept Videos
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Nursing Ethical Principles II
Consider the following scenario, which illustrates how these principles are applied in the care of Mr. John, a fifty-year-old teacher diagnosed with metastatic liver cancer.
Initially, Mr. John's...
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Cancer Therapies
However, cancer treatments can pose several challenges, as therapies used to kill cancer cells are generally also toxic to normal cells. Moreover, cancer cells mutate rapidly and can develop resistance to chemical agents or radiation therapy. Besides, all types of cancer cells may not respond to the same therapy. Some cancer cells respond to one...
Chemotherapy-Induced Nausea and Vomiting: Cannabinoids
Two synthetic agonists of THC,...
Cancer Survival Analysis

